Results 1 to 6 of 6
  1. #1

    side effects or anxiety

    I have now been taking 10mg of Escitalopram for 5 weeks . My anxiety is getting worst by the day , I am having trouble sleeping too only getting 3 hours. I am not
    sure if the rise in Anxiety is being caused by the side effects of starting , or if the Escitalopram is just not working. I aslo take 30 mg of Mirtazapine which should
    help with sleep by this seems not to be working also. My question is , am I still going through the start up of Escitalopram or is it not working, should I give it more time or stop all together .

    Geoff

  2. #2
    Join Date
    Jan 2017
    Posts
    2,116

    Re: side effects or anxiety

    Quote Originally Posted by 60NDorsetM View Post
    I have now been taking 10mg of Escitalopram for 5 weeks . My anxiety is getting worst by the day , I am having trouble sleeping too only getting 3 hours. I am not sure if the rise in Anxiety is being caused by the side effects of starting , or if the Escitalopram is just not working.
    The escitalopram may not yet be working as antidepressants (ADs) typically take 4-12 weeks to kick-in, Geoff. ADs have no direct effect on anxiety, or depression in the way say aspirin has on a headache. They work by stimulating the growth of new brain cells (neurogenesis) to replace cells killed, or prevented from growing by high brain stress hormone levels. The therapeutic response is produced by these new cells and the stronger interconnections they forge, not the meds directly, and they take time to bud, grow and mature. For a more detailed explanation see: How antidepressant drugs act.

    Antidepressants, and particularly the SSRIs and SNRIs often make anxiety worse at the beginning because of the extra serotonin activity. This heightened anxiety typically begins to diminish after a few weeks, but the timing varies depending on how the med meshes with individual biology so it is impossible to know how much of your worsening anxiety is from the med and how much an increase in the underlying disorder, possibly exacerbated by insomnia. As you've been on ADs before you may also need to take a higher dose than might otherwise be the case.

    I aslo take 30 mg of Mirtazapine which should help with sleep by this seems not to be working also.
    Mirtazapine is a very potent antihistamine and it is mostly this which produces the sedation. One of the idiosyncrasies of antihistamines is they become less sedating as the dose increases so you could try cutting back the dose to see if this makes a difference.

    My question is , am I still going through the start up of Escitalopram or is it not working, should I give it more time or stop all together .
    I see in another thread that you've been on ADs before, including some 20 years on paroxetine (Seroxat) and that it stopped working. You also seem to hint that it never really worked that well and that you've tried several other ADs in the last 2 years without success. How much paroxetine did you take and what have you tried since, what was the highest dose taken of each and how long did you take them at that dose?

    Ian

  3. #3

    Re: side effects or anxiety

    I take 15mg of Lexepro with a very very small dose of Pregabilin 50mg twice a day it’s the only combo that’s stopped my anxiety, I run a business and work out More than ever and feel fine.

  4. #4

    Re: side effects or anxiety

    Many thanks Ian for the reply, its kind of you to take the time and patience.

    The proxentine I was taking was 10mg but after a bad bout of gad it was increased to 20mg. After a few months it just didn't help so my Dr decided to try
    citalopram 20mg this was also increased to 40mg . During a really bad episode I rang the doctors who then prescribed the mirtazapine to go along side.
    I started that at 15mg the sleep was great for a few weeks but again things turned worst. The mirtazapine was upped to 30mg which is where I am now still.

    I was then referred to a mental health nurse, he will look after my medication, talk about what to do next. After a few months we decided to stop the citalopram
    and start Duloxetine I think that went to 40mg I stopped taking that about 6 months ago as it did nothing.

    So here I am today , mirtazapine 30mg and Escitalopram 20mg now 6 weeks in.

    Geoff

  5. #5

    Re: side effects or anxiety

    Thanks Geller

    I have thought that would be my next step. Glad its working for you.

  6. #6
    Join Date
    Jan 2017
    Posts
    2,116

    Re: side effects or anxiety

    Quote Originally Posted by 60NDorsetM View Post
    The proxentine I was taking was 10mg but after a bad bout of gad it was increased to 20mg.
    After a few months it just didn't help
    So you took only 10mg/day paroxetine for most of the 20 years until it stopped working? If so, you were lucky it didn't quit sooner as 10mg is a sub therapeutic dose for most and this can essentially 'train' the brain to ignore the med. That said, the maximum recommended dose is 60mg and going higher than 20mg might have worked.

    so my Dr decided to try citalopram 20mg this was also increased to 40mg . During a really bad episode I rang the doctors who then prescribed the mirtazapine to go along side. I started that at 15mg the sleep was great for a few weeks but again things turned worst. The mirtazapine was upped to 30mg which is where I am now still.
    How long were you on 40mg citalopram?

    I was then referred to a mental health nurse, he will look after my medication, talk about what to do next. After a few months we decided to stop the citalopram and start Duloxetine I think that went to 40mg I stopped taking that about 6 months ago as it did nothing.
    Sigh! 60mg is the usual starting dose with a maximum of 120mg, so I'm not surprised 40mg didn't do much, plus, as per above, sub therapeutic dosing is not good in the long term, imho.

    So here I am today , mirtazapine 30mg and Escitalopram 20mg now 6 weeks in.
    It is too early to know whether escitalopram will work. It does have a reputation for doing so when other SSRIs have stopped so you're in with a chance, but it could take another 5-6 weeks to be sure.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Anxiety or Neuroleptics side-effects
    By alex86 in forum Medication
    Replies: 0
    Last Post: 05-09-16, 14:35
  2. how to tell side effects from your own anxiety
    By cos123 in forum General Anxiety / Generalised anxiety disorder (GAD)
    Replies: 2
    Last Post: 06-10-12, 23:07
  3. What are the best anxiety med's with the least side effects?
    By carlos2011 in forum Health Anxiety
    Replies: 5
    Last Post: 05-10-11, 14:54
  4. Side effects or just anxiety?
    By MidnightCalm in forum Propranolol / Inderal
    Replies: 3
    Last Post: 23-08-10, 21:30
  5. side effects of anxiety
    By orangeblossom in forum Panic / Panic Attacks
    Replies: 29
    Last Post: 13-02-09, 11:22

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •